question-icon

What causes swelling of face, arms and neck after having steroid shot?

default
Posted on Thu, 19 May 2016
Question: I had steroid injection for my neck. I had my third shot Wednesday March 3rd. I have ballooned out all over. My face, arms, neck, back, legs and especially my stomach. Easily a 30+lb gain with no change in eating habits. Is this normal??
doctor
Answered by Dr. Shafi Ullah Khan (5 hours later)
Brief Answer:
Multiple possibilities, need work up

Detailed Answer:
Thank you for asking

I read your question and i understand your concern. Swollen body and generalised edema may not be attributed to short term use of steroids shots. But if you have been on corticosteroids for long then you should get evaluated for cushinggs syndrome as that can explain all these body swelling and weight gains.

Also thyroid hormonal assay, work up for cardiac functions and kidney functions would also be necessary. Weight gain might be simply due to poor diet and lifestyle.

Nutshell its not normal to swell like a ballon and gain weight with no obvious cause. It needs work up and a complete clinical correlation to sort out the possible cause.

I hope it helps. Take good care of yourself and dont forget to close the discussion please.

Regards
Khan
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shafi Ullah Khan (4 hours later)
How long does the medication stay in your system when you've had these injections in your neck
doctor
Answered by Dr. Shafi Ullah Khan (18 hours later)
Brief Answer:
1 to 4 weeks stays in system

Detailed Answer:
Thank you for getting back to me

Epidural steroids injected in neck is usually a mixture of many corticosteroids, methylprednisolone, dexamethasone, triamcinolone, betamethasone and some anesthetics . Average stay of these medications in system combined is 1 to 4 weeks. Variation depends on alot of clearance factors. But their anti inflammatory properties stay there for a few months and one do not need next epidural steroid injection for at least 6 months.

As i mentioned earlier, a single shot or short third time may hardly be a cause of this body swelling but we will know with hormonal assay if it is. Just get to an endocrinologist and let them sort it out for you.

I hope it helps.
Regards
Khan
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3613 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swelling of face, arms and neck after having steroid shot?

Brief Answer: Multiple possibilities, need work up Detailed Answer: Thank you for asking I read your question and i understand your concern. Swollen body and generalised edema may not be attributed to short term use of steroids shots. But if you have been on corticosteroids for long then you should get evaluated for cushinggs syndrome as that can explain all these body swelling and weight gains. Also thyroid hormonal assay, work up for cardiac functions and kidney functions would also be necessary. Weight gain might be simply due to poor diet and lifestyle. Nutshell its not normal to swell like a ballon and gain weight with no obvious cause. It needs work up and a complete clinical correlation to sort out the possible cause. I hope it helps. Take good care of yourself and dont forget to close the discussion please. Regards Khan